Wisconsin, 2024

Flash Flooding in Wisconsin, June 18 to 19, 2024

June 18 to 19, 2024 · NWS DLH · 3 events in 1 county or zone

On Tuesday, June 18, 2024, a stationary surface front, in conjunction with an anomalously moist airmass over the Northland, resulting in widespread flash flooding. NWS Duluth issued seven Flash Flood Warnings (across much of NE MN and the Bayfield Peninsula), three of which were upgraded to include a considerable tag for life threatening flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$160,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

On Tuesday, June 18, 2024, a stationary surface front, in conjunction with an anomalously moist airmass over the Northland, resulting in widespread flash flooding. NWS Duluth issued seven Flash Flood Warnings (across much of NE MN and the Bayfield Peninsula), three of which were upgraded to include a considerable tag for life threatening flash flooding. Additionally, severe thunderstorms occurred ahead of the heaviest rainfall, prompting eight Tornado Warnings (near Ely and between Leech Lake and Grand Rapids) and 16 Severe Thunderstorm Warnings. Flash flooding extended from north-central Minnesota to the MN Arrowhead and across Lake Superior to the Bayfield Peninsula. River flooding would continue for weeks after the event, and high water in the Rainy River Basin headwaters would eventually lead to minor flooding after another round of heavy rain in early July. Furthermore, significant tree blowdowns occurred in the Superior National Forest due to damaging wind gusts associated with the storms.

Slow moving heavy rain and thunderstorms tracked across northeastern Minnesota and far northern Wisconsin in the afternoon and evening of Tuesday, June 18, leading to extensive damaging flash flooding that evening, and prolonged areal and river flooding through the end of the week. Scattered rain had been persistent through the day, and then widespread strong storms initiated along a slow moving front with parallel atmospheric flow in the upper atmosphere, allowing for persistent regeneration of thunderstorms over the same area. These storms formed within an environment that was tropical in nature, connected to a surge of moisture that originated in the Gulf of Mexico. This produced torrential downpours that were capable of producing rain rates of 1-5 inches per hour. Several reports from trusted CoCoRaHS observers across Northeast Minnesota reported accumulations of an inch in 15 to 30 minutes. A widespread area of 3 inches or more accumulated by the morning of Wednesday, June 19 - the majority of which had fallen in eight hours or less. Fifteen COOP or CoCoRaHS observers in Northeast Minnesota reported 5 inches or more, with the highest reports over 7 inches. MRMS estimates suggest that a small area of 8 inches or more may have been possible, in an area not verified with official reports. These reports of 5-7.5+ inches were 500 to 1000+ year rainfalls, with only a 0.1-0.2% chance of happening in any given year. Elsewhere, rainfall over 3 inches in a 6-12 hour period were 100-200 year rainfalls (0.5-1% chance in any given year). Full list of rainfall reports here, or below. The area had been primed for a big flash flooding event, thanks to a wet spring (top 10 wettest March-April-May on record in the Northland), and several moderate to heavy rain events earlier in the month of June.

The impacts of this heavy rain were immediate. During flash flooding on the evening of the 18th, roads across the Iron Range, Lake Vermilion area, Twin Ports, MN North Shore, and WI South Shore were quickly covered with standing and running water, closing and washing out Superior National Forest roads (including access roads to the Boundary Waters Canoe Wilderness, which would strand campers), County Highways (primarily across Cass, Itasca, St. Louis, Lake, Cook, and Bayfield Counties), state highways (notably MN Highways 61, 73, and 1 and WI Highway 13), and U.S. highways (including Highway 53 and 169 and Interstate 35). Homes along the Iron Range and near Lake Vermilion were surrounded by water and some washouts led to homes and businesses being cut off entirely. Numerous cars became stranded after driving into floodwaters. Debris washed onto roads, which made for treacherous nighttime driving conditions in combination with floodwaters. Culvert washouts led to crumbling roads under unsuspecting drivers. Severe thunderstorms occurring at the same time led to pockets of wind damage, one of which caused a tree to fall on a tent, injuring a nine year old boy and triggering a search and rescue operation in Cook County. The I-35 tunnels in Duluth filled with several feet of water through the evening and traffic was rerouted off the interstate.

The next day, widespread overland flooding began to route into creeks, rivers, and lakes on top of the water that had already immediately fallen into area waterways, continuing extreme rises. Some rivers across the headwaters of the Rainy, Littlefork, Cloquet, and St. Louis rivers rose anywhere from 4 to 20 feet, causing rivers to quickly jump out of banks and lead to another period of minor to major flooding. Area inland lakes saw rises of 1 to 7 feet, especially along the Embarrass River chain of lakes near Biwabik, MN, where drinking water was partially affected. Major flooding occurred along the Littlefork River in the city of Cook, where floodwaters inundated downtown, surrounding residences and businesses with several feet of water for several days. Continued erosion from out-of-bank rivers and creeks continued to work away at area roads and highways, prompting additional road closures. High inflow from the Cloquet River led to water level rises on Island Lake Reservoir and subsequent rapid increase in outflow from the Island Lake Dam (up to 7387 cfs, greater than outflow released during historic flooding of June 2012). This led to extensive flooding downstream of the dam on the Cloquet River which inundated area roads and cut off driveways, encroached on railroad tracks, and surrounded private residences on Hunter and Bowman Lakes. Additional rises on the Mississippi River near Aitkin would briefly hit minor flood stage. Slow moving high water in the Rainy River basin eventually led to minor flooding on Crane, Namakan, and Kabetogama Lakes, thanks to an extra burst of heavy rain early in July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 18, 5:24 PM CST, 3 hours 36 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are likely to develop this afternoon and evening. Hazards include damaging winds to 70 mph, large hail up to 1.75", locally heavy rainfall possible leading to flash flooding, and a chance for a tornado or two.
  • Much of the Northland is under a Slight Risk (2 out of 5) for severe weather today. Storms will be beginning early this afternoon today and move east-southeast through the afternoon and evening.
  • Cooler temps and high pressure on Wednesday will lead to quiet conditions. Additional shower and thunderstorm chances likely later this weekend into this upcoming weekend.
Area forecast discussion, Jun 18, 5:24 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
624 PM CDT Tue Jun 18 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are likely to develop this
  afternoon and evening. Hazards include damaging winds to 70
  mph, large hail up to 1.75", locally heavy rainfall possible
  leading to flash flooding, and a chance for a tornado or two.

- Much of the Northland is under a Slight Risk (2 out of 5) for
  severe weather today. Storms will be beginning early this
  afternoon today and move east-southeast through the afternoon
  and evening.

- Cooler temps and high pressure on Wednesday will lead to quiet
  conditions. Additional shower and thunderstorm chances likely
  later this weekend into this upcoming weekend.

&&

.DISCUSSION...
Issued at 155 PM CDT Tue Jun 18 2024

This afternoon and evening:

Today is a fairly complex setup, which will be leading to a
conditional threat for severe weather development this afternoon and
evening. 15z surface analysis shows a stationary front located over
northwestern Minnesota, which will be the main source of lift this
afternoon and evening. A negatively-tilted shortwave trough will be
propagating through the northern Great Plains this afternoon and
evening, providing the necessary synoptic forcing to transition the
stationary front into a cold front that will through the CWA. Ahead
of this approaching cold front, a warm front draped across the CWA
from south of Brainerd, up to the Iron Range, and then south towards
the Twin Ports has been firing off scattered to widespread showers
and storms in portions of northeast and north-central Minnesota.

One of the most impressive ingredients with today's severe weather
threat is the high amounts of precipitable water. The 14z
sounding from INL recorded a PWAT of 1.41", which comfortably
places it above the 90th percentile of climatology. Dewpoints
have already been rising into the low 70s across southern
portions of the CWA early this afternoon. Strong southerly flow
provided via a LLJ of 35-40 knots will help advect this deep
moisture northward. Despite persistent cloud cover this
morning, this moisture and warm air advection provided via the
LLJ is expected to help destabilize the atmosphere by this
afternoon across the majority of the CWA. MLCAPE by mid to late
this afternoon will be building around the 1500-2500 J/kg range.
Favorable 0-6km bulk shear of 35-45 knots will help provide
organization to the expected convection later this afternoon.

All severe weather hazards will be possible this afternoon,
including damaging winds up to 70 mph, large hail up to 1.75",
locally heavy rainfall leading to flooding, and a tornado or two.
The tornado potential this afternoon will be contingent on the
amount of discrete convection that can form before storm mode
switches more linear as the storms move into northwest Wisconsin.
High amounts of 0-1km SRH of 200+ m2/s2 present around and south of
the Iron Range and low LCL heights continuing through the afternoon
supports the potential for a tornado or two late this afternoon into
early this evening. As storm mode switches to more linear this
evening, which is supported by the majority of CAMs, tornado concern
will transition towards possible QLCS tornados in the Arrowhead and
Douglas, Burnett, and Washburn early this evening. However, this is
much less of a concern compared to the discrete supercell potential
late this afternoon into the early evening.

One other primary concern with today into tonight's storms is the
flash flooding potential. Antecedent soil moistures are already
saturated across much of the NE MN portion of the CWA, where
1-3" of rain has fallen over the past 24 hours. Additional
rainfall amounts of 2-6" will be possible this afternoon into
tonight as upscale growth leading to training storms occur along
the warm front mainly along and north of U.S. 2 in MN. Since
there has been an increasing trend in QPF in the 12z runs, the
Flood Watch has been expanded to include the inland portions of
Lake and Cook County.

The severe weather potential is expected to decrease this evening as
the storms propagate farther east into northwest Wisconsin, where
instability will be decreasing and shear will be less favorable.

Wednesday through Wednesday night:

After the cold front sweeps through tonight into tomorrow morning,
quieter weather will move in on Wednesday as high pressure builds
over the region. Temperatures tomorrow will be noticeably cooler
with highs in the low to mid 70s for most.

Thursday through the weekend:

The pattern resumes its active behavior with southwest flow bringing
another large system through the region starting Thursday and Friday
with a warm front before a stronger low moves through for Saturday
into Sunday. Ample moisture will move into the region from the Gulf
of Mexico with PWATs rising to near the top of climatology once
again. Instability continues to look anemic during much of this time
period with the heavy rainfall threat being more of a concern. NBM
probabilities have not changed much with chances of an inch or more
slightly increasing to around 60 to 80% and chances for 2 inches or
more at 30 to 50%. Given the rainfall currently occurring, many
areas will be primed to be mainly runoff with saturated ground and
already high rivers and streams.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 624 PM CDT Tue Jun 18 2024

An area of thunderstorms, some of them severe, is moving across
the area this evening, and is expected to continue through no
later than 06z tonight. The strongest storms may produce LIFR
visibilities and IFR ceilings, along with large hail and strong
gusty winds. Storms will weaken beginning around 03z before
moving out of the area. IFR ceilings are expected overnight with
lingering light rain showers until 12z. Northwest winds and
clearing skies are expected behind the front, with all sites
returning to VFR in the 12z-18z time frame.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 356 PM CDT Tue Jun 18 2024

Periods of showers and storms are expected over western Lake
Superior this afternoon and evening. Strong to severe storms
will be possible this afternoon and evening with wind gusts over
40 knots along with hail over 1 inch in diameter possible. A
cold front will work across the western part of the lake this
evening with storms expected to end following the passage of the
front.

Winds outside of any storms this evening ahead of the cold
front will be southerly at 5 to 15 knots with gusts to 20 to 25
knots, highest near the Twin Ports. These winds will also
generate waves of 2 to 5 feet along the North Shore. Small Craft
Advisories remain in effect for all of the nearshore waters for
today into tonight. Behind the cold front, winds will become
westerly tonight into Wednesday, gradually diminishing to 15
knots or less by mid morning Wednesday. High pressure moves in
Wednesday.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch through Wednesday morning for MNZ010>012-018-019-
     025-026.
WI...None.
MARINE...Small Craft Advisory until 1 AM CDT Wednesday for LSZ121-
     144>148-150.
     Small Craft Advisory until 1 AM CDT Wednesday for LSZ140>143.

&&

DISCUSSION...Unruh
AVIATION...LE
MARINE...LE
Hazardous weather outlook, Jun 18, 7:03 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
803 PM CDT Tue Jun 18 2024

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-200115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
803 PM CDT Tue Jun 18 2024

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Periods of moderate to heavy rain are ongoing across most of
northeast Minnesota with impacts from flooding being observed.

Isolated strong to severe thunderstorms continue through late this
evening. Primary hazard is a lone tornado or wind gust to 60 mph in
east-central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional rain and thunderstorms are expected late-week into
this weekend. Heavy rain and some flooding issues are possible.

.SPOTTER INFORMATION STATEMENT...

Reports of rainfall and flooding from spotters and the public are
requested.

LSZ121-140>148-150-200115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
803 PM CDT Tue Jun 18 2024

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Strong south winds with gusts up to 25 knots and waves up to 3
feet are expected this evening. A Small Craft Advisory is in
effect. Dense fog has been observed this evening and is expected
to continue into early Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

NLy

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, Jun 18, 7:39 PM CST, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
839 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     Rain             1 ENE Silver Bay        47.30N 91.26W
06/18/2024  M3.00 Inch       Lake               MN   CO-OP Observer

&&

KML
Local storm report, Jun 18, 7:46 PM CST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
846 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     Flash Flood      3 NE Tofte              47.59N 90.83W
06/18/2024                   Cook               MN   Public

            A small creek flowing between two houses
            outside of its banks, flowing downhill.

&&

KML
Local storm report, Jun 18, 8:10 PM CST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
910 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     Rain             1 N Cloquet             46.73N 92.45W
06/18/2024  M2.40 Inch       Carlton            MN   NWS Employee

            Daily total.

&&

KML
Local storm report, Jun 18, 8:37 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
937 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Flash Flood      5 NE Silver Bay         47.34N 91.19W
06/18/2024                   Lake               MN   Other Federal

            Per MNDOT report. Flooding and debris on
            roadway on MN Hwy 61 between Outer Drive in
            Silver Bay and Happy Acres Drive 15 miles
            south of Grand Marais.

&&

KML
Local storm report, Jun 18, 8:39 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
939 PM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     Flash Flood      1 NNW Finland           47.42N 91.26W
06/18/2024                   Lake               MN   Other Federal

            Per MNDOT report. Flooding between White
            Pine Road and Riverside Drive northeast of
            Finland.

&&

KML
Special weather statement, Jun 18, 8:52 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
952 PM CDT Tue Jun 18 2024

WIZ001-006-007-190330-
Douglas WI-Washburn WI-Burnett WI-
952 PM CDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DOUGLAS...WASHBURN AND
EASTERN BURNETT COUNTIES THROUGH 1030 PM CDT...

At 952 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Solon Springs to Saint Croix Band Bashaw
area. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Spooner, Shell Lake, Trego, Siren, Wascott, Webster, Solon Springs,
Minong, Stone Lake, Birchwood, Webb Lake Wisconsin, Gordon,
Dairyland, Saint Croix Band Sand Lake Area, Saint Croix Band Bashaw
area, Saint Croix Band Clam Lake Area, Hertel, Saint Croix Band Pike
Lake area, Oakland, and Springbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4573 9216 4573 9246 4607 9232 4608 9229
      4612 9229 4643 9216 4644 9155 4564 9155
      4564 9215
TIME...MOT...LOC 0252Z 269DEG 22KT 4632 9193 4575 9212

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rothstein

The radar

The Duluth radar (KDLH), 105 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Bayfield

When
June 18, 9:00 PM CST to June 19, 6:00 AM CST
Where
Bayfield County, 0.44 mi SSW of Bayfield to 0.54 mi SSW of Bayfield
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
46.814, -90.824

Areas of flooding and washed out roads were reported in the City of Bayfield.

Flash Flood, Bayfield

When
June 18, 11:00 PM CST to June 19, 6:00 AM CST
Where
Bayfield County, 0.84 mi NE of Red Cliff to 1.09 mi ENE of Red Cliff
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
46.860, -90.790

Flooding was reported at the intersection of State Highway 13 and Blueberry Road in Red Cliff.

Flash Flood, Bayfield

When
June 19, 1:00 AM CST to 10:00 AM CST
Where
Bayfield County, 2.6 mi ENE of Herbster to 2.89 mi ENE of Herbster
Cause
Heavy Rain
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
46.841, -91.217

A 5 foot wide section of State Highway 13 just east of Herbster washed out when the culvert underneath failed. A car drove into the washout and the driver was trapped but only had minor injuries.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195940, 1195941, 1195943.